rollingregret Posted July 14, 2012 Report Share Posted July 14, 2012 So it's month 8 since my hppd/klonopin debacle. It was early last December that my clinic doc unwisely made me cut my clonazepam too quickly and for no reason. All that info is in the other threads I've posted in and members here have helped me a lot by posting and PMing. I'm now on 4.5mg of klonopin and I switched from generic to brand. It's been exactly 4 weeks since increasing to that dose from 4 (and a month before was on 3.5 and so on). My symptoms of the initial benzo wd have since 2.75mg (which I held for 2 months) improved slightly but I have residual muscle tension, dizziness and a feeling of skin crawling. These are sort of compounded into "attacks" so I first get the dizziness/balance issue, then the muscle tension and then the skin crawling. Based on the advice of at least two members of this board who had their K dropped too quickly, I think waiting on a stable dose may be more effective than constantly increasing to find a dose at which my symptoms come completely under control. The "attacks" have become less frequent at 4.5 than 4 and 3.5, but they're still there and I'm still not back to baseline. My assessment of the situation is that the prolonged wd (staying at 2.75 for many months hoping to stabilize) has put me in this situation and even if I had immediately updosed upon experiencing wd symtoms during the cuts, it still may have taken me some time to stabilize (again, based on similar stories). Of course, I waited over 2 months to increase to 3 (which was still below my original dose) and only crept up to my original stable dose 5 months later, which I believe has seriously set me back in terms of the K being effective either due to induced tolerance or a general disruption of the homeostasis. Anyway, getting to the good part. I recently had a second visit with a psychiatrist who is well informed about my situation. I explained what my thoughts were on the whole benzo cutting, resultant wd, delayed updose, GABA disruption, failure to remedy even by going above my previous stable dose, etc. I was advised to either keep upping the K, but also if I thought time was a factor, staying at the same dose for however long I thought was useful. More importantly, I was advised to throw additional medications into the mix such as gabapentin as well as SSRIs. Why? Because I should be treating the way I feel and not the hypothetical effects of benzo withdrawal. In other words, the concept of these symptoms occurring as a result of my recent history was foreign, i.e. the psychiatrist didn't believe in benzo withdrawal, prolonged withdrawal, the syndrome or anything that we all are acutely aware of. Yes, the anti-benzo sites are a bit much and they are in many ways harmful, but it seems strange to not even be aware that reducing klonopin too much or too fast can cause such effects. The Ashton work was dismissed as being anecdotal, although any study on benzos is just that -- anecdotal (in that they ask the patient how they feel after whatever treatment). So the subjective is converted to the objective. In any case, I'm troubled because: a) I don't think adding drugs to this problem is going to solve it this is clearly the effects of a rapid cut (the solution to which I have no clear answer...time or dose or both, but certainly not other drugs to mask benzo wd) c) this psychiatrist is someone who I hold in high regard, but I can't fathom that they are unaware of the reason benzos are vilified so much d) this psychiatrist is Dr. Abraham! Just to be clear, I have the utmost respect for Dr. A. He has helped me with an official diagnosis for HPPD. The issue is that we're talking about something that every psych in the world (or so I thought) is aware of and in fact guides the policy of NOT prescribing benzos. The whole addiction, tolerance, dependence matter is based on the mechanisms that are involved in my problem so it just seems strange that he would suggest that I ignore the fact that this is the result of having altered my response to klonopin via the cut (even though it's a direct result of it, not a loose correlation). Anyway, any advice or comments regarding this? Perhaps adding another drug would help, but I believe it would be covering up this benzo problem, which itself is covering up the HPPD. My goal is to get back to a point (now that my original doctor has accepted that I need klonopin to treat HPPD) where the drug is working for me sans residual effects. I think that adding more to the equation muddies the interpretation of what's going on. The best advice I've been given is that my system just needs time to re-calibrate and that even increasing my dose shakes up the GABA receptor relationship. In other words, waiting for a few months at 4.5 is more likely to work than updosing until the symptoms disappear (which they never have since the original idiotic cuts). Link to comment Share on other sites More sharing options...
Create an account or sign in to comment
You need to be a member in order to leave a comment
Create an account
Sign up for a new account in our community. It's easy!Register a new account
Already have an account? Sign in here.Sign In Now